Funnel Cloud, Todd
- When
- May 31, 1:22 PM MST to 1:30 PM MST
- Where
- Todd County, Mission
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
Two funnel clouds were reported by law enforcement and county school officials in Mission.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Two funnel clouds were reported by law enforcement and county school officials in Mission.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 9:58 AM MST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1058 AM MDT THU MAY 31 2001 SURFACE MAP SHOWS TROF PASSING THRU WESTERN SD AT THIS TIME. WNDS PICKING UP ACROSS NW SD. MUCH DRIER AIR PUSHING INTO WESTERN CWA BEHIND TROF. WDLY SCT SHRA AND TSRA AHEAD OF TROF ARE EXITING NW SD. LATEST RUC ANALYSIS STILL SUGGESTS STEEP LAPSE RATES...CAPES AROUND 1000 J/KG...AND FAIRLY STRONG THETA-E ADV ACROSS SOUTH CENTRAL SD THIS AFT. EXPECT A FEW MORE TSRA TO DEVELOP THRU MID AFT ACROSS EASTERN ZONES WITH HEATING OF DAY AND APPROACH OF TROF. A STORM OR TWO COULD BECOME STRONG TO SEVERE ACROSS SC SD AND HAVE INCLUDED THIS IN SVR WX OUTLOOK. FOR THE UPDATE...TEMPS IN MOST ZONES LOOK GOOD AS TEMPS NOT EXPECTED TO WARM UP TOO MUCH MORE BEHIND TROF AND HIGHS AHEAD OF TROF LOOK GOOD. MADE SKIES MOSTLY SUNNY IN AREAS BEHIND TROF AS ATMOS HAS BECOME QUITE STABLE...EXCEPT PARTLY CLOUDY IN THE HILLS WITH SOME AFT CU DEVELOPING. ALSO...TOOK OUT MORNING WORDING AND ADJUSTED WINDS IN ZONES FOR TROF PASSAGE. .UNR...NONE. ST
SDZ014-032-043-044-046-047-049-311930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1023 AM MDT THU MAY 31 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WHITE RIVER AND MISSION...EASTWARD TO WINNER. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH. .DISCUSSION...A SURFACE TROUGH OVER WESTERN SOUTH DAKOTA THIS MORNING WILL MOVE INTO CENTRAL PARTS OF SOUTH DAKOTA EARLY THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ALONG THE TROUGH AS IT PASSES. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH LARGE HAIL THE PRIMARY THREAT...DURING THE EARLY AND MID AFTERNOON HOURS. COUNTIES INCLUDED IN THIS OUTLOOK ARE...TRIPP...BENNETT...JACKSON... ZIEBACH...BMELLETTE...TODD AND HAAKON. TRIMARCHI
The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247046.